Product News and Recalls

Fungal meningitis presents danger of relapse

A deadly fungal meningitis outbreak apparently caused by tainted medication may present yet another hazard for patients, according to a NBC News story.

Officials with the U.S. Centers for Disease Control and Prevention report a relapse in an 80-year-old man who developed meningitis last year.

The CDC officials wrote of that case in a recent edition of the New England Journal of Medicine.

According to the CDC, the outbreak has sickened 741 people and killed 55 in 20 different states since it was first reported late last year. Health officials traced the outbreak to a specialty pharmacy in Massachusetts called the New England Compounding Center.

The NECC has since shut down after health inspectors found unsanitary conditions there.

NBC News reports that the 80-year-old man thought that he was clear of infection after more than four months of antifungal drugs. But within weeks after he stopped therapy, he began suffering symptoms of fungal infection including headaches and neck pain that eventually sent him to the emergency room.

The report notes that the U.S. Food and Drug Administration have shut down several compounding pharmacies similar to the NECC in recent months after inspections found unsanitary conditions.

Compounding pharmacies prepare specialty batches of medications in response to specific physician orders. They’re supposed to operate on a small scale. But public health watchdogs allege that a number of them have begun large-scale operations to take advantage of a regulatory loophole that doesn’t hold them to the same standards as other drug manufacturers.

Lopez McHugh is investigating cases related to the fungal meningitis outbreak. If you or a loved one had an injection and were diagnosed with meningitis, you should consult with a Lopez McHugh lawyer for a free consultation.

See the story here:

http://vitals.nbcnews.com/_news/2013/05/29/18591437-new-worry-for-fungal-meningitis-patients-relapse?lite

See the CDC report here:

http://www.nejm.org/doi/full/10.1056/NEJMc1306560